Colorado, 2020

Damaging Wind in Colorado, August 31, 2020

August 31, 2020 · NWS GJT · 1 event in 1 county or zone

A cold front pushed across western Colorado and provided enough instability to fuel isolated to scattered showers and thunderstorms during the evening hours. Some storms produced severe wind gusts over portions of west-central Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front pushed across western Colorado and provided enough instability to fuel isolated to scattered showers and thunderstorms during the evening hours. Some storms produced severe wind gusts over portions of west-central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 4:52 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 31, 4:52 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
552 PM MDT Mon Aug 31 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 310 PM MDT Mon Aug 31 2020

Satellite imagery shows a large area of cloud cover (associated with
a frontal boundary and stratiform precipitation) over NW portions of
the forecast area moving SE as advertised the last few days.
Additional scattered cumulus stretches across much of the forecast
area with showers and storms initiating off of peaks and moving
quickly northeast in the flow.  QG forcing highlights this band of
stratiform precipitation currently showing up on radar returns near
the Vernal area.  Areas of convection within the showery
precipitation over the southern 2/3 of the CWA appear to be fairly
weak and short lived given the limited CAPE and jet aloft.  However,
with the downdrafts adding to the already tightening gradient at the
surface, brief wind gusts in excess of 50 mph will be possible in
the vacinity of this activity as the front approaches.

The tricky part of the forecast occurs tonight as the well-
advertised cold front passes north to south through the region.
Precipitation is still on track to move through...but the dry(ier)
surface conditions will likely keep us from experiencing a
widespread blanket of precipitation.  At any rate, the higher
elevations along the Divide (particularly in central Colorado) will
see the highest rainfall accumulations (and maybe some very isolated
snowfall near the highest peaks).  With that being said, tomorrow
morning will the coldest in quite some time.  Precipitation chances
linger in the San Juans through Tuesday afternoon, thanks to the
influence of the trough, before we enter another dry period. We'll
keep the cool temperatures around through the day on Tuesday before
warming things back up in the long term...

.LONG TERM...(Wednesday through Monday)
Issued at 310 PM MDT Mon Aug 31 2020

A large area of high pressure sets up over the western U.S. at the
start of the long term period and remains in control through the
weekend. Remember those cooler temperatures on Tuesday? Yeah, we do
too because highs on Wednesday will jump back up to above normal and
even more so on Thursday as the high continues to shift east. Expect
highs to run about 10 degrees above normal from Friday onwards for
the entire CWA. The location of the high and anti-cyclonic flow will
keep moisture suppressed to our south so don't expect any
precipitation next week either.  Hot and dry...been saying this all
summer and it continues into September. Another system looks to drop
down from the north next Monday/Tuesday as per the EC and GFS but
the finer details are too far out to really nail down any
specifics...yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 552 PM MDT Mon Aug 31 2020

The cold front draped across northern CO near KHDN and westward to
near KVEL will continue moving south overnight. Scatteres showers
and isolated thunderstorms ahead of the front will continue with
main effects lowering over the mountain airports. Behind the
front, expect light showers to persist with lowering ceilings for
the mountains. KASE will likely see a period of ceilings below ILS
breakpoints. Ceilings quickly lift and generally clear out
northwest to southeast 08Z-12Z... with VFR conditions to follow
for Tuesday. West-southwest and gusty winds can be expected ahead
of the front.

&&

.FIRE WEATHER...
Issued at 310 PM MDT Mon Aug 31 2020

A strong cold front will be move through the area this evening and
overnight, bringing a noticeable cool-down for Tuesday. Dry and
gusty conditions are expected ahead of this frontal passage today
and Red Flag Warnings are in place. Some showers and storms will
form in this environment today with gusty outflow winds up to 50 mph
possible. Precipitation coverage will fill in tonight with the
passage of the front. Moisture appears limited and widespread
wetting rainfall is not very likely. Warm and dry conditions return
Wednesday and beyond.

Given the speed of the trough and associated cold front and cloud
cover, current thinking is that our chances to actually meet Red
Flag criteria over the northern warned zones is becoming less and
less likely. However, given the possibility that these warnings
could still verify, decided to leave current products along this
cycle. Further south and ahead of the boundary, conditions remain
drier and surface moisture seems closer to guidance. Thus, the
forecast fire weather conditions are more on par in these areas.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200-202-203.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ486-487-490-
     491.

&&

SHORT TERM...SS
LONG TERM...TGR
AVIATION...BM
FIRE WEATHER...SS
Hazardous weather outlook, Aug 31, 2:38 AM MST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
338 AM MDT Mon Aug 31 2020

COZ001>014-017>023-UTZ022>025-027>029-010945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 AM MDT Mon Aug 31 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will be possible today and tonight as a
front approaches then pushes through the area overnight. Gusty
outflow winds will be the main threat though a few storms will be
capable of producing some small hail. The dry and breezy
conditions ahead of the front will create critical fire weather
conditions this afternoon. The cold air moving in with this system
will also be capable of producing some light snow...but this
should be mainly above timberline.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High pressure building in the wake of the cold front will bring
another extended dry and hot period to end out the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 31, 3:32 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     19 W RIO BLANCO         39.77N 108.33W
08/31/2020  M45 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION HCKC2 HUNTER CREEK, MEEKER
            29SW.

&&
Local storm report, Aug 31, 4:18 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 PM MDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     3 SSW EMMA              39.35N 107.09W
08/31/2020  M52 MPH          PITKIN             CO   MESONET

            MESONET STATION CRWC2 THE CROWN, BASALT
            3WSW.

&&
Local storm report, Aug 31, 5:40 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 PM MDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 E VERNAL              40.45N 109.52W
08/31/2020  M49 MPH          UINTAH             UT   ASOS

            ASOS STATION KVEL VERNAL RGNL AIRPORT.

&&
Local storm report, Aug 31, 5:45 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
645 PM MDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     14 SSE RANDLETT         40.05N 109.69W
08/31/2020  M49 MPH          UINTAH             UT   MESONET

            MESONET STATION UBORY 14.2 SE RANDLETT
            (UB-AIR).

&&
Local storm report, Aug 31, 5:46 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
646 PM MDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     34 ESE MANILA           40.86N 109.10W
08/31/2020  M45 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

&&
Local storm report, Aug 31, 6:40 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
740 PM MDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 NE RANGELY            40.10N 108.77W
08/31/2020  M46 MPH          RIO BLANCO         CO   AWOS

            AWOS STATION K4V0 RANGELY 2E.

&&

NL

The radar

The Grand Junction radar (KGJX), 27 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
August 31, 6:53 PM MST
Where
Mesa County, (Gjt)walker Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -108.520

A peak wind gust of 58 mph was measured by the automated weather station at the Grand Junction Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909855.